Alert archive / New Mexico / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 436, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at Sep 17, 2017, 10:04 PM MDT for San Miguel County, New Mexico. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 17, 2017, 10:04 PM MDT (04:04 UTC)
- Expired
- Sep 17, 2017, 10:45 PM MDT
- In force
- 41 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County San Miguel County, NM
The radar
The Cannon AFB radar (KFDX), 123 km from the middle of the area, began a volume at 04:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 4.1 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 131 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 3004 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 153 m²/s²
- 0-3 km storm-relative helicity
- 201 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted.
941
WUUS55 KABQ 180404
SVRABQ
NMC047-180445-
/O.NEW.KABQ.SV.W.0436.170918T0404Z-170918T0445Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
1004 PM MDT SUN SEP 17 2017
The National Weather Service in Albuquerque has issued a
* Severe Thunderstorm Warning for...
North central San Miguel County in northeastern New Mexico...
* Until 1045 PM MDT.
* At 1004 PM MDT, a severe thunderstorm was located 8 miles east of
Trujillo, or 33 miles south of Wagon Mound, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Conchas Dam, Conchas, Conchas Lake State Park and Trementina.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to an interior room on the lowest floor of a building.
Accumulations of hail on roads can create very slick and hazardous
driving conditions.
&&
LAT...LON 3543 10465 3562 10460 3575 10413 3534 10418
TIME...MOT...LOC 0404Z 270DEG 27KT 3555 10454
HAIL...1.00IN
WIND...60MPH
$$
CA2 follow-up statements
334
WWUS55 KABQ 180422
SVSABQ
Severe Weather Statement
National Weather Service Albuquerque NM
1022 PM MDT SUN SEP 17 2017
NMC047-180445-
/O.CON.KABQ.SV.W.0436.000000T0000Z-170918T0445Z/
San Miguel-
1022 PM MDT SUN SEP 17 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM MDT
FOR NORTH CENTRAL SAN MIGUEL COUNTY...
At 1021 PM MDT, a severe thunderstorm was located 12 miles northeast
of Variadero, or 28 miles southwest of Mosquero, moving east at 30
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Conchas Dam, Conchas, Conchas Lake State Park and Trementina.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
Accumulations of hail on roads can create very slick and hazardous
driving conditions.
&&
LAT...LON 3541 10455 3566 10445 3575 10413 3534 10418
TIME...MOT...LOC 0421Z 270DEG 27KT 3555 10438
HAIL...1.00IN
WIND...60MPH
$$
CA976
WWUS55 KABQ 180444
SVSABQ
Severe Weather Statement
National Weather Service Albuquerque NM
1044 PM MDT SUN SEP 17 2017
NMC047-180454-
/O.EXP.KABQ.SV.W.0436.000000T0000Z-170918T0445Z/
San Miguel-
1044 PM MDT SUN SEP 17 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL SAN MIGUEL
COUNTY WILL EXPIRE AT 1045 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore the warning will
be allowed to expire. However, strong gusty winds are still
possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Albuquerque.
LAT...LON 3541 10455 3566 10445 3575 10413 3534 10418
TIME...MOT...LOC 0444Z 270DEG 27KT 3555 10417
$$
CAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 5:33 PM MDT, 4 hours 31 minutes earlier.
Area forecast discussion, Sep 17, 5:33 PM MDT, 4 hours 31 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 533 PM MDT Sun Sep 17 2017 .AVIATION... 00Z TAF CYCLE Current round of showers and storms will persist into the evening hours before diminishing. Terminals most likely to be impacted by storms are KLVS, KSAF and KTCC and generally in that order. Strong/erratic wind gusts to near 40kts will be the most likely impact, with low probability of MVFR conditions. MVFR cigs may develop at KTCC overnight, but forecast confidence too low to include in TAF. Otherwise, storms will trend down significantly Monday afternoon, with gusty southwest winds forecast. 11 && .PREV DISCUSSION...347 PM MDT Sun Sep 17 2017... .SYNOPSIS... A weak cold front has backed into northeastern New Mexico, and has led to scattered storms developing over the eastern plains of the state. Some of the storms have turned strong to severe, and are expected to continue into the early evening. Most storms are expected to diminish by midnight with some low clouds redeveloping over northeastern New Mexico through Monday morning. Less moisture and instability will be available for storms on Monday, limiting storms with just a few stray cells possible in the southeastern third of the state. Thereafter, a drying trend is expected Tuesday and Wednesday with temperatures running near normal in western and central parts of New Mexico and readings climbing slightly above average in the eastern sections of the state. Precipitation chances will then begin increasing Wednesday night into the remainder of the week as a deep trough of low pressure closes in on the Land of Enchantment. && .DISCUSSION... Active weather is in progress over New Mexico with a relative weak long wave trough over the western U.S. and a couple of smaller scale embedded short waves lifting east northeastward into AZ and the Four Corners. This is providing large scale ascent that has assisted shower/storm development since this morning. In addition, the cold front invaded the northeastern quadrant of NM, providing a boost in moisture and consequently fueling the area with steeper temperature lapse rates, higher CAPE, and more significant bulk shear in the form of veering wind profiles. Storms have exploited these parameters with a crop of few severe cells. Hail and gusty downburst winds will be the primary threat through the early evening. The HRRR model, which has seemed to outperform other synoptic models with convection lately, carries the best axis of instability eastward in quick fashion and takes storms into TX/OK before sunset. This seems reasonable, but the HRRR redevelops additional storms over northeastern NM through the late evening, likely forced by short wave energy aloft rolling off of the Sangre de Cristos. This will need to be monitored through the evening hours, but scattered coverage has been left in the POP forecast through midnight. Into Monday, the flow aloft becomes a bit less perturbed and weakens some while retaining a westerly component. Moisture will decrease some, as will temperature lapse rates/instability. This should limit storm coverage significantly, however given the recent poor performance with synoptic modeling of convection in NM, have opted to leave some isolated storms in roughly the southeastern third of the state. Temperatures will run near to slightly above average. The drying trend persists into Tuesday and through the daytime Wednesday with PWATs falling back too low to support storm development. Temperature lapse rates will also lessen through this stretch, inhibiting storms. Surface temperatures should remain near to slightly above average on Tuesday, but should fall back a few degrees into Wednesday. Unsettled weather will then unfold Wednesday night into the remainder of the week as a deep long wave trough carves itself over the western U.S. drawing moisture into the NM plains from the south southeast and generating dynamics into some central to western portions of the state. 52 && .FIRE WEATHER... ...Critical fire weather conditions possible Tuesday... Scattered storms have fired off over the central and northern mtns and are quickly moving to the NE. The backdoor front slid down the eastern plains reaching as far as Clovis and the east slopes of the central mtn chain. Increased instability behind the front, CAPE values 2000-2700 J/kg with 0-6km shear up to 40-50 kts has prompted a slight risk of severe storms over the eastern plains through the evening hours. Storms will be capable of producing gusts up to 60kts and large hail. Garden variety isold to scattered storms will be present west of the ctrl mtns, still capable of producing gusty erratic winds up to 40kts. Monday could see lingering moisture across the E with some morning low clouds and fog possible over the NE plains. Drier westerly flow will continue to mix down over the west, and begin to erode moisture across the east later in the afternoon. MinRH's over the NW plateau will fall to the teens, however winds will be the limiting factor for any critical fire weather. Tuesday will see the dryness expand further east with stronger winds as an upper trough moves over the northern Rockies. Several hours of critical fire weather are likely across the west and eastern plains, the majority of zone 104 and much of zones 105 and 108. The one limiting factor at the moment is remaining decent soil moisture still being observed on the NASA SPoRT imagery. With today's expected additional rainfall across the east, soil moisture should be even further improved. MixHgts will be a bit lower across the NE where Haines 5 and fair ventrates will also exist. Another weak backdoor bdry is still forecast to pass into far NE New Mexico Wednesday, keeping MixHgts lower, with Haines 5, and pockets of bad to fair Ventrates. With the pressure gradient lessening as the aforementioned trough moves away, winds will be lighter, with only a small improvement in MinRHs as MaxT's fall closer to normal. Southerly return flow will improve moisture across the east and central areas Thursday as another strong trough moves into the Pacific NW. This will help improve sfc moisture helping to spark afternoon scattered convection Thursday and into the weekend with storm coverage being limited more to eastern NM by the weekend. SW breezy winds pick up ahead of the trough Thursday and Friday. 24 && .ABQ WATCHES/WARNINGS/ADVISORIES... None. && 52
Hazardous weather outlook, Sep 17, 3:43 AM MDT, 18 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 343 AM MDT Sun Sep 17 2017 NMZ501>540-181100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 343 AM MDT Sun Sep 17 2017 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight There is a slight risk of severe thunderstorms this afternoon and evening across northeast and east central New Mexico, where 60 mph or stronger winds, one inch or larger hail and even a remote tornado will be possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. However, weather can change very rapidly. Always use the latest forecasts, watches and warning for planning purposes. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required this afternoon and evening between 200 pm and 1000 pm MDT for all of northeast and east central New Mexico due to possible damaging winds, large hail and a remote tornado. 40
In the hours before
Special weather statement, Sep 17, 6:31 PM MDT, 3 hours 33 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
631 PM MDT SUN SEP 17 2017
NMZ527-180115-
Raton Ridge/Johnson Mesa-
631 PM MDT SUN SEP 17 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN UNION AND
NORTHEASTERN COLFAX COUNTIES UNTIL 715 PM MDT...
At 630 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles southeast of Sugarite, or 14 miles east of Raton, moving east
at 25 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Frequent and dangerous cloud to ground lightning will also be
possible with this storm.
Locations impacted include...
Folsom.
Frequent dangerous cloud to ground lightning is occurring with this
storm. Lightning can strike 10 miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.
Accumulations of small hail on roads can create very slick and
hazardous driving conditions.
&&
A severe thunderstorm watch remains in effect until 1000 PM MDT for
northeastern New Mexico.
LAT...LON 3684 10381 3683 10383 3683 10380 3679 10379
3671 10433 3677 10433 3675 10431 3679 10427
3680 10429 3679 10433 3685 10430 3687 10433
3689 10433 3700 10410 3700 10385
TIME...MOT...LOC 0030Z 248DEG 21KT 3687 10418
CASpecial weather statement, Sep 17, 7:09 PM MDT, 2 hours 55 minutes before
Special Weather Statement National Weather Service Albuquerque NM 709 PM MDT SUN SEP 17 2017 NMZ530-180200- Union County- 709 PM MDT SUN SEP 17 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN UNION COUNTY UNTIL 800 PM MDT... At 708 PM MDT, Doppler radar was tracking a strong thunderstorm 20 miles south of Kim, or 25 miles northeast of Des Moines, moving east at 35 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Frequent and dangerous cloud to ground lightning will also be possible with this storm. This storm will remain over mainly rural areas of northeastern Union County. Frequent dangerous cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. Accumulations of small hail on roads can create very slick and hazardous driving conditions. && A severe thunderstorm watch remains in effect until 1000 PM MDT for northeastern New Mexico. LAT...LON 3684 10301 3687 10360 3700 10357 3700 10300 TIME...MOT...LOC 0108Z 262DEG 31KT 3696 10345 CA
Local storm report, Sep 17, 7:42 PM MDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
742 PM MDT SUN SEP 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM HAIL 20 NE DES MOINES 36.94N 103.56W
09/17/2017 E0.75 INCH UNION NM TRAINED SPOTTER
&&
EVENT NUMBER ABQ1702190
DAKSpecial weather statement, Sep 17, 9:16 PM MDT, 48 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
916 PM MDT SUN SEP 17 2017
NMZ530-180345-
Union County-
916 PM MDT SUN SEP 17 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN UNION COUNTY UNTIL
945 PM MDT...
At 916 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Kenton, or 31 miles north of Clayton, moving east at 30
mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Heavy rain and frequent and dangerous cloud to ground lightning will
also be possible with this storm.
This storm will remain over mainly rural areas of northeastern Union
County.
Frequent dangerous cloud to ground lightning is occurring with this
storm. Lightning can strike 10 miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.
Accumulations of small hail on roads can create very slick and
hazardous driving conditions.
&&
A severe thunderstorm watch remains in effect until 1000 PM MDT for
northeastern New Mexico.
LAT...LON 3681 10300 3684 10324 3699 10319 3700 10311
3700 10300
TIME...MOT...LOC 0316Z 267DEG 24KT 3691 10312
CASpecial weather statement, Sep 17, 9:20 PM MDT, 44 minutes before
Special Weather Statement National Weather Service Albuquerque NM 920 PM MDT SUN SEP 17 2017 NMZ523-529-532-533-180400- Eastern San Miguel County-Guadalupe County-Northeast Highlands-Central Highlands- 920 PM MDT SUN SEP 17 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SAN MIGUEL AND NORTHWESTERN GUADALUPE COUNTIES UNTIL 1000 PM MDT... At 920 PM MDT, Doppler radar was tracking a strong thunderstorm over Villanueva, or 24 miles south of Las Vegas, moving northeast at 35 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Heavy rain and frequent and dangerous cloud to ground lightning will also be possible with this storm. Locations impacted include... Dilia, Villanueva, Villanueva State Park, Anton Chico, Chapelle, Sena, San Agustin, Los Montoyas and Tecolotito. Frequent dangerous cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. Accumulations of small hail on roads can create very slick and hazardous driving conditions. && LAT...LON 3515 10541 3532 10544 3560 10500 3516 10490 TIME...MOT...LOC 0320Z 241DEG 29KT 3526 10538 CA
Special weather statement, Sep 17, 9:41 PM MDT, 23 minutes before
Special Weather Statement National Weather Service Albuquerque NM 941 PM MDT SUN SEP 17 2017 NMZ529-532-180430- Eastern San Miguel County-Northeast Highlands- 941 PM MDT SUN SEP 17 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SAN MIGUEL COUNTY UNTIL 1030 PM MDT... At 941 PM MDT, Doppler radar was tracking a strong thunderstorm 12 miles southwest of Trujillo, or 21 miles southeast of Las Vegas, moving east at 30 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Heavy rain and frequent and dangerous cloud to ground lightning will also be possible with this storm. Locations impacted include... Variadero, Maes, Trujillo and Trementina. Frequent dangerous cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. Accumulations of small hail on roads can create very slick and hazardous driving conditions. && LAT...LON 3531 10493 3551 10497 3575 10457 3533 10441 TIME...MOT...LOC 0341Z 256DEG 28KT 3546 10488 CA
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 17, 6:50 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax, Union | 40 min |
| Sep 17, 7:09 PM MDT | Special Weather Statement | ABQ | Union | 51 min |
| Sep 17, 7:23 PM MDT | Severe Thunderstorm Warning | ABQ | Union | 52 min |
| Sep 17, 7:29 PM MDT | Severe Thunderstorm Warning | ABQ | Union | 46 min |
| Sep 17, 8:09 PM MDT | Severe Thunderstorm Warning | ABQ | Union | 51 min |
| Sep 17, 9:16 PM MDT | Special Weather Statement | ABQ | 29 min | |
| Sep 17, 9:20 PM MDT | Special Weather Statement | ABQ | San Miguel | 40 min |
| Sep 17, 9:41 PM MDT | Special Weather Statement | ABQ | San Miguel | 49 min |
| Sep 17, 10:39 PM MDT | Special Weather Statement | ABQ | San Miguel | 36 min |
| Sep 17, 10:45 PM MDT | Special Weather Statement | ABQ | Harding | 30 min |
| Sep 18, 4:24 AM MDT | Fire Weather Watch | ABQ | Cibola, Harding, McKinley, Rio Arriba, Sandoval, San Juan and 2 more | 24 hr |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.